Oregon, 2013

Damaging Wind in Oregon, August 22, 2013

August 22, 2013 · NWS BOI · 1 event in 1 county or zone

A strong cold front combined with instability associated with an upper level low off the coast of California to generate severe convection in parts of Southeast Oregon and Southwest Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong cold front combined with instability associated with an upper level low off the coast of California to generate severe convection in parts of Southeast Oregon and Southwest Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 22, 1:09 PM MST, 6 hours 31 minutes earlier.

Area forecast discussion, Aug 22, 1:09 PM MST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
209 PM MDT THU AUG 22 2013

.SHORT TERM...UPPER LOW WAS IN NORTHERN-MOST CALIFORNIA AT 19Z AND
MOVING NEWD.  QUITE A CLUSTER OF THUNDERSTORMS JUST WEST OF SOUTHERN
HARNEY COUNTY WHERE NAM HAS MAXIMUM INSTABILITY.  THAT MAXIMUM
MOVES TO SRN HARNEY COUNTY 21Z THEN FADES IN MALHEUR COUNTY 00Z.
THE INSTABILITY LOBE LOOKS LIKE IT IS JUST AHEAD OF A COLD FRONT
THAT WILL MAKE ITS WAY INTO SWRN IDAHO 00Z-03Z THIS EVENING WITH
SCATTERED THUNDERSTORMS AND GUSTY WINDS.  ANOTHER AREA OF
INSTABILITY WILL TRACK NEWD INTO BAKER COUNTY 00Z AND THE WEST
CENTRAL IDAHO MOUNTAINS 03Z-06Z...AGAIN WITH THUNDERSTORMS AND GUSTY
WINDS.  HEAVY RAIN ALSO POSSIBLE AS PRECIPITABLE WATER REMAINS
HIGH.  IT IS WORTH NOTING THAT LATEST MOS GUIDANCE HAS LOWERED
POPS AND QPF FROM PREVIOUS FORECASTS...PERHAPS TOO MUCH...BUT
VALUES ARE LESS THAN BEFORE IN ALL AREAS.  CLEARING FROM THE
SOUTHWEST OVERNIGHT AFTER UPPER LOW EXITS NEWD PAST OUR OREGON
ZONES.  SOME LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE IN
CENTRAL IDAHO MOUNTAIN ZONES FRIDAY BUT THE REST OF OUR CWA SHOULD
BE SUNNY AND 8 TO 10 DEGREES COOLER THAN TODAY.  ON SATURDAY THE
LONG WAVE TROUGH OFF THE NW COAST WILL COME CLOSER AND A CHANCE OF
THUNDERSTORMS WILL DEVELOP IN THE BLUE MOUNTAINS OF WESTERN BAKER
COUNTY.  ALSO...MONSOON MOISTURE IN THE SOUTHERN GREAT BASIN WILL
SURGE NORTH AND CLIP TWIN FALLS COUNTY FOR A CHANCE OF THUNDERSTORMS
THERE SATURDAY AFTERNOON.  THE REST OF OUR CWA WILL BE SUNNY AND
DRY SATURDAY AND A LITTLE WARMER THAN FRIDAY.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...LITTLE CHANGE IN THE
WEATHER PATTERN AS MODELS CONTINUE THE DRY SOUTHWEST FLOW OVER THE
FORECAST AREA.  MODELS ALSO CONTINUE TO SHOW TWO MOISTURE STREAMS
THAT ARE CLOSE TO THE FORECAST AREA.  GFS SHOWING A WEAK WAVE MOVING
THROUGH THE FLOW ON SUNDAY THAT MAY BRING SOME OF THE NORTHERN
STREAM OF MOISTURE TO BAKER COUNTY AND THE NORTHERN SECTION OF
HARNEY COUNTY.  THE OTHER SOURCE OF MOISTURE THAT IS TO THE SOUTH
AND EAST IS MONSOON MOISTURE MOVING NORTH ALONG THE NEVADA/UTAH
LINE.  GFS CONTINUES TO SHOW MORE OF THIS MOISTURE MOVING NORTH
COMPARED TO THE ECMWF BUT STILL THINK THIS MOISTURE WILL REMAIN TO
THE EAST OF THE FORECAST AREA.  TEMPERATURES THROUGH THE EXTENDED
PERIOD WILL BE 4 TO 6 DEGREES ABOVE NORMAL.

&&

.AVIATION...MOSTLY VFR.  SCATTERED SHOWERS AND THUNDERSTORMS ALONG
THE NEVADA BORDER AT 20Z WILL CONTINUE TO DEVELOP AND MOVE NORTH
THROUGH THE EVENING HOURS.  STRONGEST STORMS WILL BE NORTH AND WEST
OF A KREO-KBOI-KSMN LINE WITH SCATTERED MVFR CONDITIONS IN HEAVY
RAIN ALONG WITH MOUNTAIN OBSCURATION.  THESE STORMS WILL DECREASE
FROM SOUTH TO NORTH AFTER 06Z BUT COULD SEE THESE STORMS LINGER OVER
NORTHERN ZONES INTO FRIDAY MORNING.  SURFACE WINDS WILL BE LIGHT
EXCEPT WESTERLY 10-15 KNOTS OVER SOUTHEAST OREGON.  WINDS ALOFT WILL
BE SOUTHERLY AROUND 20 KNOTS UP THROUGH 10K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 6 AM MDT FRIDAY IDZ424.
     RED FLAG WARNING UNTIL 6 AM MDT FRIDAY IDZ423-426.
     RED FLAG WARNING UNTIL 6 AM MDT FRIDAY IDZ400>403-420 421.
OR...RED FLAG WARNING UNTIL 6 AM MDT /5 AM PDT/ FRIDAY ORZ636-637.

&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....JA/KA
AVIATION.....JA
Hazardous weather outlook, Aug 22, 4:52 AM MST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
552 AM MDT THU AUG 22 2013

IDZ011>016-028>030-033-ORZ061>064-231200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
552 AM MDT THU AUG 22 2013 /452 AM PDT THU AUG 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATER TODAY ACROSS THE AREA...AND
CONTINUE INTO THE OVERNIGHT PERIOD. ABUNDANT LIGHTNING FROM THESE
STORMS COULD EASILY START NEW WILDFIRES...AND RED FLAG WARNINGS
ARE IN EFFECT. THESE THUNDERSTORMS COULD ALSO PRODUCE STRONG GUSTY
WINDS AND LOCALLY HEAVY RAINFALL. PERSONS NEAR RECENT BURN SCARS
SHOULD REMAIN ESPECIALLY WATCHFUL FOR HEAVY RAIN CAUSING FLASH
FLOODING OR DEBRIS FLOWS OVER RECENTLY BURNED TERRAIN...AND BE PREPARED
TO MOVE TO HIGHER GROUND IF FLASH FLOODING THREATENS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Aug 22, 1:42 PM MST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
142 PM PDT THU AUG 22 2013

ORZ061-222130-
HARNEY OR-
142 PM PDT THU AUG 22 2013

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL HARNEY COUNTY IN SOUTHEAST OREGON...

UNTIL 230 PM PDT.

AT 139 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF NEW PRINCETON...MOVING NORTH AT
20 MPH.

HAIL UP TO THE SIZE OF NICKELS HAIL IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN. A TRAINED WEATHER SPOTTER REPORTED
.33 INCH OF RAIN IN 9 MINUTES FROM THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  BARTON LAKE RESERVOIR AND RIDDLE MOUNTAIN AROUND 140 PM PDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4329 11866 4326 11842 4305 11846 4310 11866
TIME...MOT...LOC 2041Z 192DEG 17KT 4317 11855

LRC
Local storm report, Aug 22, 5:38 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
638 PM MDT THU AUG 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     9 S BOISE               43.48N 116.23W
08/22/2013  M51.00 MPH       ADA                ID   TRAINED SPOTTER

0514 PM     TSTM WND GST     BOISE                   43.61N 116.23W
08/22/2013  M60.00 MPH       ADA                ID   ASOS

            KBOI ASOS

&&

KANDERSO

The radar

The Boise radar (KCBX), 97 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Malheur

When
August 22, 7:40 PM MST to 8:10 PM MST
Where
Malheur County, 0.5 mi E of Vale to 14 mi ENE of Vale
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.980, -117.240

Malheur County Sheriff dispatch reported several large trees and power lines down in Vale, Oregon and power outages in Ontario, Oregon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473973.